MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP203
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994)
Date of Event 11/23/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2016 whereby a gore dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby explant of the gore device was performed.It was reported the patient alleges the following injuries: additional surgery, infection, abdominal pain.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records dated (b)(6)2016 indicate the patient had a ct performed for an indication of ¿abdominal and pelvic pain, right flank pain.¿ impression states: ¿bilateral ovarian cysts status post previous hysterectomy.¿ ¿anterior rectus muscle focal mass-like indurations across the mid pelvis of indeterminate etiology.¿ records dated (b)(6)2016 state the patient had a ct performed to ¿evaluate abdominal wall masses, right flank pain¿intra-abdominal and pelvic swelling, mass and lump, unspecified site.¿ impression states: ¿no acute abnormality identified in the abdomen or pelvis.Specifically in the right flank, no inflammatory change or mass.¿ ¿irregularly marginated polylobulated mass lesions in the anterior abdominal wall extending into the subcutaneous fat.There are slightly larger than on the prior exam.These are not as well-defined as previously without intravenous contrast.Differential diagnosis may include desmoid tumors or fibromas.Metastatic disease if patient has a known primary malignancy.¿ a physician letter dated (b)(6)2016 state the patient was seen for postoperative follow up.¿she is s/p exp lap, resection of multifocal abdominal wall tumors that on biopsy were consistent with desmoid tumors.She has been recovering well, regaining her appetite, no issues with bowel movements.Notes nodules on left lateral thigh area in heparin shots.Skin opened along midline last week, has been doing local wound care with betadine per dr.(b)(6) instructions.No fever, no redness, no drainage.Jp is still in place.¿ ¿the abdominal incision is clean, dry and intact without erythema or drainage.There is a jp in place with cloudy serosanguinous drainage.¿ pathology results were include on the letter, stating: ¿a.Abdominal wall mass, excision: - endometriosis.¿ assessment and plan: [the patient] is doing well post-operatively following radical resection of abdominal wall, 20 cm x 21 cm, with immediate reconstruction by dr.(b)(6), found to be endometriosis.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Please note the initial medwatch indicates an incorrect date gore aware of (b)(6) 2018.The date gore aware of information for the initial report is (b)(6) 2018.B7: added medical history.H6: updated result code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: operative records dated (b)(6) 2016 state the patient underwent radical resection of abdominal wall 20 x 21 cm, for multifocal desmoid tumors.The patient ¿is a 44-year-old lady with a history of desmoid tumors of her abdominal wall.They are symptomatic and she would like them to be resected.¿ the operative records dated (b)(6) 2016 state: ¿we started by making a low midline incision from umbilicus down to her pubis.We then raised skin flaps to get around the palpable masses in her abdominal wall.Once this was done, we incised the fascia and the muscle just below the umbilicus and then dissected through the abdominal wall muscle including the rectus and external oblique to grossly resect all masses.¿ the records dated (b)(6) 2016 continue: ¿we dissected from the umbilicus out to the asis bilaterally leaving a cuff of fascia.We then further dissected around by the pubis and back up to the left asis.At this point, the tumor was removed, oriented and sent to pathology.Hemostasis was obtained.At this point plastic surgery entered to perform the reconstruction of the abdominal wall.¿ the (b)(6) 2016 operative records state: ¿once the resection was completed by surgical oncology, the plastic surgery team was called to the operating room.Upon inspection of the abd wall defect, we noted a large full thickness 20 x 25 cm surgical hernia devoid of bilateral rectus muscles including anterior fascia and posterior sheath, laterally the hernia extended into external oblique musculature.Given that the external oblique muscles were violated, component separation was not possible.At this point, we proceeded with placement of a 20 x 30cm dualmesh plus underlay bridging mesh.¿ records dated (b)(6) 2016 continue: ¿in inspecting the residual abdominal wall tissues for mesh placement a small umbilical hernia was noted.Fat and peritoneum were reduced from the umbilical hernia.The hernia was then repaired with two interrupted figure of eight sutures using 0 maxon.A laparotomy sponge was used to protect the underlying abd contents.At this point, we proceed with placement of the mesh, making sure to orient the mesh with the smooth side down as to minimize tissue intestinal tissue attachment.The mesh was soaked in antibiotic solution containing bacitracin 50,000 units in 500cc ns.¿ the operative records dated (b)(6) 2016 state: ¿we started by tacking the inferior portion of the mesh to the overlaying abd wall tissues at the 6 o'clock position with interrupted u stitches using horizontally placed interrupted 0 maxon sutures.Great care was taken to ensure that no underlying structures, including the bladder and intestinal organs were damaged.Care was also taken to ensure that the mesh was secured to overlying fascial layers with at least 1 cm of overlap between the mesh and the abd wall tissues.¿ records dated (b)(6) 2016 state: ¿as we proceeded with tacking of the mesh in a counterclockwise manner, we took great care to ensure the mesh remained on full tension with no redundancies.Superiorly, suture placement around the umbilicus was not possible without further undermining of the skin and subcutaneous tissues from the underlying abdominal wall.In order to minimize compromise of blood flow to our skin flaps, we elected to use a carter thompson for suture placement in the 10, 11, and 12 o'clock positions.¿ operative records dated (b)(6) 2016 state: ¿just lateral and superior to the umbilicus, an 11 blade was used to make 3 stab incisions through the skin.The carter thomason was passed through the skin and sq tissue, and was used to pass o maxon sutures from the mesh up through the skin where they were secured with a hemostat.We continued with placement of interrupted u stitches in a counterclockwise fashion from the 12 o'clock position to the 6 o'clock position, these were secured with hemostats.¿ records dated (b)(6) 2016 continue: ¿ once we placed the sutures necessary to secure the mesh, several u stitches were placed to tack down residual anterior wall fascia down to the mesh using 0 maxon sutures, a malleable was used to protect the underlying organs.At this point the laparotomy sponge was removed from the abdominal cavity, and the mesh placement was confirmed to not contain and bowel or other structures stuck within the mesh closure.The remaining sutures were then tied to completely close the surgical hernia defect.The wound was copiously irrigated with the remaining antibiotic solution.¿ the operative records dated (b)(6) 2016 state: ¿we turned our attention to the skin flaps.Given the patients' current smoking status and significant extent of abdominal wall resection, we elected to use the spy laser angiography to assess blood flow to the skin flaps.For this, 3cc of icg fluorescence dye (2.5mg/cc) were given to the patient by anesthesia.The spy camera was then brought into the field and used to evaluate skin flap viability.¿ operative records dated (b)(6) 2016 continue: ¿a small area on the medial aspect of the left skin flap was noted to have reduced blood flow.Prior to closure, a hemi-ellipse of full thickness skin/sq tissue was resected from the medial aspect of the left skin flap.Thus, sharp debridement with a 10 blade scalpel of 20cmx8cm skin and subcutaneous tissue was performed and the the undermined skin and subcutaneous flaps were elevated and advanced to cover the exposed mesh.A 25cmx30cm att for coverage of exposed mesh was performed for adequate and tension free coverage of the mesh.¿ records dated (b)(6) 2016 state: ¿two 15fr round hubless blake drains were placed over the mesh and brought out through separate stab incisions and secured with 3-0 nylon sutures.The scarpa's layer was then closed using 2-0 maxon in an interrupted fashion.The deep dermis was closed using 3-0 biosyn in an interrupted fashion and the skin was closed using a 4-0 biosyn in a running fashion.Dermabond was placed over the incision.The jp sites were covered with a biopatch and tegaderm dressing.¿ the records confirm a gore dualmesh®plus biomaterial (1dlmp203/14463803) was used during the procedure.Emergency room records dated (b)(6) 2016 state the patient ¿is a 45 y.O.Female s/p resection of abdominal wall desmoid tumors on 8/29/16 with abdominal reconstruction by plastic surgery who presents with abdominal pain and drainage from incision site.Patient states she started having increasing pain and firmness of her abdomen last week.¿ records dated (b)(6) 2016 state: ¿she spoke with the plastic surgery office and had been scheduled for an outpatient ct but that has not been done yet.Over the weekend about 2 days ago she started having drainage and the wound has been more open since that time.She describes the drainage as well and has been having to change dressings frequently.No fevers or other systemic symptoms.No nausea/vomiting, change in bowel movements or flatus, or other symptoms of obstruction.¿ emergency room records dated (b)(6) 2016 state: ¿cbc and chemistry rather unremarkable.Mild leukocytosis to 11.2.Erythema, warmth and induration of abdominal wall on exam.Abdominal labs within normal limits.Lactate benign.Ct ages including inflammatory changes and fluid surrounding the mesh, concerning for possible infection.Discussed with plastic surgery, he was seen and evaluated the patient, will initiate empiric vancomycin and zosyn and admit to their service for further management.¿ interventional radiology procedure note dated (b)(6) 2016 states: ¿ir puncture abscess hematoma cyst, ir guidance ct needle placement anterior to mesh produced 4ml purulent light yellow fluid.Pre-operative wound cultures showing klebsiella pneumoniae with staph lugdunesis and coagulase negative staph.¿ operative records dated (b)(6) 2016 state the patient underwent i&d abscess, removal of infected abdominal mesh, excisional debridement (10 x 2 cm skin and subcutaneous fat).¿intraoperative findings: minimal necrotic tissue, mesh removed easily without injury to bowel, capsule overlying bowel underneath mesh.¿ records dated (b)(6) 2016 state: the patient ¿is a 45 y.O.Female who originally presented with a purulent draining abdominal wound and ct imaging compatible with mesh infection with associated deep tissue abscess and overlying cellulitis.Ir percutaneous aspiration was consistent with the above.¿ operative records dated (b)(6) 2016 continue: ¿pre-operative heparin prophylaxis and iv antibiotics were administered.A thin vertical elipse of skin was incised from her prior infraumbilical scar to the midpoint of her prior tranverse c section scar with a scalpel.A segment of skin, subcutaneous fat, scar and necrotic fat was excised measuring 10 x 2 cm along her previous lower midline scar.The excision was taken to healthy bleeding edges of fat and skin.¿ records dated (b)(6) 2016 state: ¿the incision was carried down through the subcutaneous fat and fibrous scar tissue with electrocautery.Just below scarpa's fascia, we found the anterior surface of the duo mesh bulging and crinkled under a purulent collection of fluid and adjacent area of soft necrosis.The mesh was incorporated over the majority of the anterior and posterior surface of the mesh except for the area of necrotic tissue and infection.The mesh was carefully elevated and removed from its tissue bed ensuring care not to injure underlying intra- abdominal contents.¿ operative records dated (b)(6) 2016 state: ¿tethered segments of dense adhesions at the lateral borders of the interlay mesh were sharply dissected free from the underlying rectus muscle superiorly, fascial edges laterally and connective tissue above the pubis inferiorly.There was redundancy and slack along the mesh but no evidence of herniated viscus.The rind of the abscess cavity was gently debrided and the borders of the inter-lay mesh were identified with gentle finger dissection.The mesh was delivered out of the wound bed in its entirety as the adhesions were cleared circumferentially.¿ records dated (b)(6) 2016 continue: ¿granulation tissue covered the entire wound bed.The capsule surrounding the removed mesh was carefully cleansed with a scratch pad and forceps of any fibrinous and/or necrotic material.The bowel was not exposed and there was no obvious evidence of bowel injury or compromised viscus within our surgical field.The wound was copiously irrigated with 9l of sterile saline containing abx solution.¿ operative records dated (b)(6) 2016 continue: ¿hemostasis was achieved as needed along the way with electrocautery.A 15 channel drain was placed between along the underside of the skin flaps and brought out through the llq.The deep tissue was re-approximated with 1-0 interrupted maxon spaced out with gaps of 2 cm.The deep dermis was similarily re-approximated with interval gaps in the same fashion.The skin was partially closed with interrupted 4-0 biosyn at 3 cm intervals.¿ records dated (b)(6) 2018 state: ¿the skin was then re-approximated and inverted with interrupted 3-0 nylon vertical mattress sutures.The skin adjacent to the the incision was covered with vac drape to isolate it from the negative pressure foam.Silver foam was placed over top the midline and lower transverse incisions and covered with vac drape.The vac track was attached and the wound vac set to -75 continuous suction at 75 mmhg.The jp drain was placed to bulb suction.Biopatch and tegaderm was applied.An abdominal binder was applied.¿ surgical wound cultures (b)(6) 2016.¿acid fast culture-no growth, anaerobe culture-no growth, fungus culture-no growth, bacterial culture and direct smear-klebsiella pneumoniae.¿ post debridement tissue cultures (b)(6) 2016.¿fungus culture-no growth, acid fast culture-no growth, anaerobe culture-no growth, bacterial culture - staphylococcus lugdunensis.¿ mesh culture results (b)(6) 2016 ¿-acid fast culture-no growth, fungus culture-no growth, bacterial culture-klebsiella pneumoniae, staphylococcus lugdunensis ¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Previous patient code (1994) was reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.The following information was determined from the medical records.Medical records: the known medical records span february 12, 2016 through november 23, 2016 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial.Patient information: medical history: hypertension, herpes simplex, smoking, ½ pack/day x 20 years, alcohol use, 2 drinks/day, recurrent desmoid tumor.Prior surgical procedures: 1999, 2003: cesarean section.2003: tubal ligation.2013: partial hysterectom.Relevant medical information: (b)(6) 2016: ct abdomen/pelvis: ¿bilateral ovarian cysts status post previous hysterectomy.¿ ¿anterior rectus muscle focal mass-like indurations across the mid pelvis of indeterminate etiology.¿ implant preoperative complaints: (b)(6) 2016: ct abdomen/pelvis: ¿evaluate abdominal wall masses, right flank pain.Intra-abdominal and pelvic swelling, mass and lump, unspecified site.¿ ­ impression: ¿no acute abnormality identified in the abdomen or pelvis.Specifically in the right flank, no inflammatory change or mass.¿ ¿irregularly marginated polylobulated mass lesions in the anterior abdominal wall extending into the subcutaneous fat.There are slightly larger than on the prior exam.These are not as well-defined as previously without intravenous contrast.Differential diagnosis may include desmoid tumors or fibromas.Metastatic disease if patient has a known primary malignancy.¿ (b)(6) 2016: [the patient] ¿is a 44-year-old lady with a history of desmoid tumors of her abdominal wall.They are symptomatic and she would like them to be resected.¿ implant procedure: radical resection of abdominal wall 20 x 21 cm, for multifocal desmoid tumors.Implant: gore® dualmesh® plus biomaterial (14463803/1dlmcp203) 20cm x 30cm x 2mm.Implant date: (b)(6) 2016 [hospitalization dates unknown] description of hernia being treated: ¿we started by making a low midline incision from umbilicus down to her pubis.We then raised skin flaps to get around the palpable masses in her abdominal wall.Once this was done, we incised the fascia and the muscle just below the umbilicus and then dissected through the abdominal wall muscle including the rectus and external oblique to grossly resect all masses.We dissected from the umbilicus out to the asis [anterior superior iliac spine] bilaterally leaving a cuff of fascia.We then further dissected around by the pubis and back up to the left asis.At this point, the tumor was removed, oriented and sent to pathology.Hemostasis was obtained.At this point plastic surgery entered to perform the reconstruction of the abdominal wall.Once the resection was completed by surgical oncology, the plastic surgery team was called to the operating room.Upon inspection of the abd wall defect, we noted a large full thickness 20 x 25 cm surgical hernia devoid of bilateral rectus muscles including anterior fascia and posterior sheath, laterally the hernia extended into external oblique musculature.Given that the external oblique muscles were violated, component separation was not possible.At this point, we proceeded with placement of a 20 x 30cm dualmesh plus underlay bridging mesh.In inspecting the residual abdominal wall tissues for mesh placement a small umbilical hernia was noted.Fat and peritoneum were reduced from the umbilical hernia.The hernia was then repaired with two interrupted figure of eight sutures using 0 maxon.A laparotomy sponge was used to protect the underlying abd [abdominal] contents.¿ implant size and fixation: ¿at this point, we proceed with placement of the mesh, making sure to orient the mesh with the smooth side down as to minimize tissue intestinal tissue attachment.The mesh was soaked in antibiotic solution containing bacitracin 50,000 units in 500cc ns.We started by tacking the inferior portion of the mesh to the overlaying abd wall tissues at the 6 o'clock position with interrupted u stitches using horizontally placed interrupted 0 maxon sutures.Great care was taken to ensure that no underlying structures, including the bladder and intestinal organs were damaged.Care was also taken to ensure that the mesh was secured to overlying fascial layers with at least 1 cm of overlap between the mesh and the abd wall tissues.As we proceeded with tacking of the mesh in a counterclockwise manner, we took great care to ensure the mesh remained on full tension with no redundancies.Superiorly, suture placement around the umbilicus was not possible without further undermining of the skin and subcutaneous tissues from the underlying abdominal wall.In order to minimize compromise of blood flow to our skin flaps, we elected to use a carter thompson [carter-thomason] for suture placement in the 10, 11, and 12 o'clock positions.Just lateral and superior to the umbilicus, an 11 blade was used to make 3 stab incisions through the skin.The carter thomason was passed through the skin and sq [subcutaneous] tissue, and was used to pass 0 maxon sutures from the mesh up through the skin where they were secured with a hemostat.We continued with placement of interrupted u stitches in a counterclockwise fashion from the12 o'clock position to the 6 o'clock position, these were secured with hemostats.Once we placed the sutures necessary to secure the mesh, several u stitches were placed to tack down residual anterior wall fascia down to the mesh using 0 maxon sutures, a malleable was used to protect the underlying organs.At this point the laparotomy sponge was removed from the abdominal cavity, and the mesh placement was confirmed to not contain and bowel or other structures stuck within the mesh closure.The remaining sutures were then tied to completely close the surgical hernia defect.The wound was copiously irrigated with the remaining antibiotic solution.¿ relevant medical information: (b)(6) 2016: ¿she is s/p [status post] exp lap [exploratory laparotomy], resection of multifocal abdominal wall tumors that on biopsy were consistent with desmoid tumors.She has been recovering well, regaining her appetite, no issues with bowel movements.Notes nodules on left lateral thigh area in heparin shots.Skin opened along midline last week, has been doing local wound care with betadine per dr.Valerio¿s instructions.No fever, no redness, no drainage.Jp is still in place.¿ ¿the abdominal incision is clean, dry and intact without erythema or drainage.There is a jp in place with cloudy serosanguinous drainage.¿ (b)(6) 2016: emergency room: [the patient] ¿is a 45 y.O.[year old] female s/p resection of abdominal wall desmoid tumors on (b)(6) 2016 with abdominal reconstruction by plastic surgery who presents with abdominal pain and drainage from incision site.Patient states she started having increasing pain and firmness of her abdomen last week.¿ ¿she spoke with the plastic surgery office and had been scheduled for an outpatient ct but that has not been done yet.Over the weekend about 2 days ago she started having drainage and the wound has been more open since that time.She describes the drainage as well and has been having to change dressings frequently.No fevers or other systemic symptoms.No nausea/vomiting, change in bowel movements or flatus, or other symptoms of obstruction.¿ ¿cbc and chemistry rather unremarkable.Mild leukocytosis to 11.2.Erythema, warmth and induration of abdominal wall on exam.Abdominal labs within normal limits.Lactate benign.Ct ages [sic] including inflammatory changes and fluid surrounding the mesh, concerning for possible infection.Discussed with plastic surgery, he was seen and evaluated the patient, will initiate empiric vancomycin and zosyn and admit to their service for further management.¿ explant preoperative complaints: (b)(6) 2016: interventional radiology [ir]: ¿ir puncture abscess hematoma cyst, ir guidance ct needle placement anterior to mesh produced 4ml purulent light yellow fluid.Pre-operative wound cultures showing klebsiella pneumoniae with staph lugdunesis and coagulase negative staph.¿ (b)(6) 2016: [the patient] ¿is a 45 y.O.Female who originally presented with a purulent draining abdominal wound and ct imaging compatible with mesh infection with associated deep tissue abscess and overlying cellulitis.Ir percutaneous aspiration was consistent with the above.¿ explant procedure: i&d [incision and drainage] abscess, removal of infected abdominal mesh, excisional debridement (10 x 2 cm skin and subcutaneous fat).Explant date: (b)(6) 2016 [hospitalization dates unknown] ¿intraoperative findings: minimal necrotic tissue, mesh removed easily without injury to bowel, capsule overlying bowel underneath mesh.¿ ¿a thin vertical elipse [sic] of skin was incised from her prior infraumbilical scar to the midpoint of her prior tranverse c section scar with a scalpel.A segment of skin, subcutaneous fat, scar and necrotic fat was excised measuring 10 x 2 cm along her previous lower midline scar.The excision was taken to healthy bleeding edges of fat and skin.The incision was carried down through the subcutaneous fat and fibrous scar tissue with electrocautery.Just below scarpa's fascia, we found the anterior surface of the duo mesh bulging and crinkled under a purulent collection of fluid and adjacent area of soft necrosis.The mesh was incorporated over the majority of the anterior and posterior surface of the mesh except for the area of necrotic tissue and infection.The mesh was carefully elevated and removed from its tissue bed ensuring care not to injure underlying intra-abdominal contents.Tethered segments of dense adhesions at the lateral borders of the interlay mesh were sharply dissected free from the underlying rectus muscle superiorly, fascial edges laterally and connective tissue above the pubis inferiorly.There was redundancy and slack along the mesh but no evidence of herniated viscus.The rind of the abscess cavity was gently debrided and the borders of the inter-lay mesh were identified with gentle finger dissection.The mesh was delivered out of the wound bed in its entirety as the adhesions were cleared circumferentially.Granulation tissue covered the entire wound bed.The capsule surrounding the removed mesh was carefully cleansed with a scratch pad and forceps of any fibrinous and/or necrotic material.The bowel was not exposed and there was no obvious evidence of bowel injury or compromised viscus within our surgical field.The wound was copiously irrigated with 9l of sterile saline containing abx [antibiotic] solution.Relevant medical information: (b)(6) 2016: surgical wound culture: ¿acid fast culture-no growth, anaerobe culture-no growth, fungus culture-no growth, bacterial culture and direct smear-klebsiella pneumoniae.¿ (b)(6) 2016: post debridement tissue culture: ¿fungus culture-no growth, acid fast culture-no growth, anaerobe culture-no growth, bacterial culture ¿staphylococcus lugdunensis.¿ (b)(6) 2016: mesh culture: ¿acid fast culture-no growth, fungus culture-no growth, bacterial culture-klebsiella pneumoniae, staphylococcus lugdunensis¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial is provided sterile.Procedure and specific patient factors may contribute to or cause infection, leading to contamination or infection of the mesh material.The instructions for use further state: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "4315: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.The investigation concluded that there is no relationship between the device history record findings and the event.All available information has been placed on file for use in product surveillance tracking, trending and follow-up.Name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number 14463803.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product, and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8063746
Report Number3003910212-2018-00107
Device Sequence Number2462438
Product Code FTL
UDI-Device Identifier00733132601202
UDI-Public00733132601202
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Model Number1DLMCP203
Device Catalogue Number1DLMCP203
Device Lot Number14463803
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date11/13/2018
Supplement Report FDA Received Date11/28/2018
04/02/2019
11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR
Patient Weight113